Montana, 2008

High Wind in Montana, January 29, 2008

January 29, 2008 · NWS BYZ · 1 event in 1 county or zone

Low pressure over Northern Montana combined with high pressure in Wyoming resulted in strong winds across the Upper Yellowstone and Stillwater River Valleys.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

Low pressure over Northern Montana combined with high pressure in Wyoming resulted in strong winds across the Upper Yellowstone and Stillwater River Valleys.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jan 29, 9:03 AM MST, 2 hours 5 minutes earlier.

Area forecast discussion, Jan 29, 9:03 AM MST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
903 AM MST TUE JAN 29 2008

.SHORT TERM...VALID FOR TDY AND WED...

EXTREMELY DIFFICULT TEMPERATURE FORECAST TODAY ACROSS OUR WEST
HALF. EASTERN PARTS WILL REMAIN LOCKED IN THE COLD AND WILL FAIL
TO RISE ABOVE ZERO. HOWEVER...OUT WEST LEE TROFFING HAS DEVELOPED
ALONG THE EASTERN SLOPES OF THE BEARTOOTHS...AND TEMPERATURES AT
LVM AND FISHTAIL ARE 21 AND 20 ABOVE RESPECTIVELY. UPPER ENERGY IS
DRIVING SOUTHEASTWARD INTO OREGON AND TOWARD THE GREAT BASIN...SO
WOULD EXPECT ANY SFC TROFFING TO STAY WEST OF BILLINGS. MODELS
HINT AT THIS AS WELL...THOUGH THEY AGAIN HAVE A VERY POOR HANDLE
OF THE CURRENT PRESSURE FIELD. HAVE RAISED TEMPS ALOT FROM LVM TO
FISHTAIL/NYE AND RED LODGE...ALL OF WHICH SHOULD BE IN THE UPPER
TEENS AND 20S TODAY. WILL KEEP 3HT/BIL/SHR IN THE COLD AIR WITH
HIGHS STRUGGLING TO GET ABOVE ZERO. THOUGH WE FAILED TO REACH ANY
RECORD LOWS LAST NIGHT...MID MORNING TEMPS ARE STILL 10 TO 20
BELOW EVERYWHERE EXCEPT FOR NEAR THE MTNS.

WINDS GUSTING TO 50 MPH AT LVM...SO WILL LIKELY SEE SOME LOCALIZED
BLOWING SNOW AFTER THE INCH OR TWO THAT FELL YESTERDAY. WILL ADD
THIS INTO THE GRIDS FOR THE DAY.

WARM ADVECTION BAND OF CLOUD HAS SPREAD ACROSS OUR CENTRAL
PARTS...AND RADAR SUGGESTS MAYBE SOME LIGHT SNOW OR FLURRIES EAST
OF BILLINGS. AS ENERGY PUSHES FURTHER INLAND WOULD EXPECT A WARM
FRONTAL BAND OF LIGHT SNOW SOMEWHERE GENERALLY BETWEEN BIL AND
BHK...AND HAVE RAISED POPS TO CHANCE IN THIS AREA...THOUGH STILL
NOT SURE EXACTLY WHERE THIS WILL SET UP. WILL BE INTERESTING TO
SEE IF ANYTHING GREATER THAN FLURRIES SETS UP IN BILLINGS...COLD
AIRMASS/UPSLOPE FLOW MAY HAVE BECOME TOO SHALLOW.

WILL ALSO KEEP WIND CHILL HEADLINES GOING FOR THE FAR EAST. WINDS
HAVE TAPERED SOME BUT ARE STILL ON THE ORDER OF 10-15 MPH...AND
WIND CHILLS ARE 40-50 BELOW FROM BHK TO EKALAKA.

UPDATE COMING SHORTLY.

JKL

.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...

MODELS WERE FAIRLY SIMILAR UNTIL SUN WHEN THEY DIFFERED IN HANDLING
OF PACIFIC TROUGH MOVING INTO THE AREA. A FAST PACIFIC FLOW ALOFT
WILL OVERTAKE THE AREA ON THU AND CONTINUE THROUGH SAT. THE
ECMWF...GFS AND TO SOME EXTENT THE CANADIAN...HAD LEE TROUGH OVER
AREA THU WITH SURFACE LOW MOVING ACROSS MT/CANADIAN BORDER. AS LOW
SHIFTS E THU NIGHT COLD FRONT DROPS S INTO AREA. MOIST W PACIFIC
FLOW WILL AFFECT THE SW MOUNTAINS WITH INCREASING INSTABILITY...SO
INCREASED POPS TO LIKELY ON W FACING SLOPES. IT WILL BE A WINDY
DAY WITH 850 MB TEMPS CLIMBING TO BETWEEN 0 AND -3 DEGS C OVER
CENTRAL ZONES SO NUDGED TEMPS UP TOWARD ENSEMBLE MEAN GUIDANCE.
THU NIGHT MINS WILL DEPEND UPON TIMING OF THE FRONT. WITH THIS
UNCERTAINTY WILL LEAVE TEMPERATURES ALONE FOR NOW. THU AND THU
EVENING LOOK WINDY FOR GAP FLOW AREAS AND POSSIBLY AREAS FURTHER
E. WILL NEED TO KEEP AN EYE ON WIND POTENTIAL. FRI POPS ACROSS
AREA LOOKED FINE FOR NOW WITH FRONT IN AREA AND LOW TO THE SE OVER
WY/CO CAUSING OVERRUNNING. MAY NEED POPS SE FRI NIGHT DEPENDING ON
HOW OVERRUNNING PANS OUT BUT WILL NOT ADD THEM AT THIS TIME.

A HIGHLY AMPLIFIED PACIFIC TROUGH WILL APPROACH THE REGION ON SAT
WITH WARM ADVECTION ON SW FLOW AHEAD OF THIS SYSTEM. HIGH
TEMPERATURES IN UPPER 20S AND LOWER 30S WERE IN GOOD SHAPE AND IN
LINE WITH LATEST GUIDANCE. FOR SUN...MODELS HANDLING TROUGH A BIT
DIFFERENTLY WITH ECMWF SHOWING A DRIER SOLUTION THAN GFS. SINCE
SYSTEM WILL LIKELY SPLIT...GOING TO LEAN TOWARD ECMWF AND TRIM POPS
BACK FOR THE EAST. WILL NOT CHANGE SUN NIGHT POPS AT THIS TIME AS
ENSEMBLES HAD VARIETY OF SOLUTIONS FOR THIS PERIOD. NO CHANGES TO
MON AS SYSTEM GRADUALLY EXITS THE AREA. ARTHUR

&&

.AVIATION...

VRF CONDITIONS WILL PREVAIL OVER MOST OF THE AREA TODAY AND
TONIGHT. AN AREA OF VERY LIGHT SNOW WILL SET UP BETWEEN BIL AND
BHK TODAY. THIS WILL BRING MVRF CLOUDS AND VISIBILITIES. WINDS OF
30 TO 40 MPH WITH GUSTS TO 50 MPH WILL ALSO OCCUR NEAR LVM THROUGH
THIS AFTERNOON AND PRODUCE BLOWING AND DRIFTING SNOW BUT NOT
SIGNIFICANT REDUCTIONS IN VISIBILITY. MOORE

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY WED     THU     FRI     SAT     SUN     MON
-------------------------------------------------------
BIL 901 910/015 005/027 013/028 013/029 013/028 013/029
    2/S 32/S    00/B    02/S    00/B    02/S    22/S
LVM 026 014/022 012/028 014/030 014/031 014/030 014/026
    2/S 33/S    02/S    22/S    20/B    02/S    22/S
HDN 001 910/014 902/026 011/029 010/029 010/028 010/031
    3/S 32/S    00/B    02/S    00/B    01/B    22/S
MLS 905 916/001 903/024 006/022 006/029 006/028 006/024
    3/S 32/S    00/B    02/S    00/B    01/B    22/S
4BQ 000 915/014 901/026 007/028 007/031 007/030 007/029
    2/S 22/S    00/B    02/S    00/B    01/B    22/S
BHK 909 920/901 907/021 004/022 003/029 002/028 002/022
    2/S 32/S    00/B    02/S    00/B    01/B    22/S
SHR 000 909/014 901/025 006/029 009/031 009/030 009/029
    1/E 32/S    00/B    02/S    00/B    02/S    22/S

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WIND CHILL WARNING IN EFFECT UNTIL 5 PM MST THIS AFTERNOON
      FOR ZONE 33.
     WIND CHILL ADVISORY IN EFFECT UNTIL 5 PM MST THIS AFTERNOON
      FOR ZONE 37.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jan 29, 6:25 AM MST, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
625 AM MST TUE JAN 29 2008

MTZ028>042-056>058-063>068-WYZ098-099-301330-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
625 AM MST TUE JAN 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

COLD TEMPERATURES ALONG WITH WINDS OF 10 TO 20 MPH WILL PUSH WIND
CHILLS TO 40 TO 50 DEGREES BELOW ZERO ACROSS FALLON COUNTY AND 20
TO 40 BELOW ZERO ACROSS CARTER COUNTY TODAY. WIND CHILLS OF THESE
MAGNITUDES CAN CAUSE FROSTBITE WITHIN 15 TO 30 MINUTES. TAKE
EXTRA PRECAUTIONS BY COVERING ALL EXPOSED SKIN AND WEARING
LAYERS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

VERY WINDY CONDITIONS WILL RETURN WEDNESDAY NIGHT AND THURSDAY
TO THE UPPER YELLOWSTONE AND STILLWATER VALLEYS. THOSE PLANNING TRAVEL
ALONG INTERSTATE 90 BETWEEN LIVINGSTON AND SPRINGDALE AND HIGHWAY
191 FROM BIG TIMBER TO JUDITH GAP SHOULD BE PREPARED FOR DANGEROUS
CROSS WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

HOOLEY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Livingston Area

When
January 29, 11:08 AM MST to 1:00 PM MST
Where
Livingston Area forecast zone
Measured
47 kt (54 mph) measured sustained
Reported by
ASOS
Coordinates
45.488, -110.526 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 74855.